Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Approximation by operators with fixed nullity


Author: Richard Bouldin
Journal: Proc. Amer. Math. Soc. 103 (1988), 141-144
MSC: Primary 47A05; Secondary 47A30, 47A99
DOI: https://doi.org/10.1090/S0002-9939-1988-0938658-5
MathSciNet review: 938658
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T$ be a fixed operator on a complex separable Hilbert space $ H$. The distance from $ T$ to the operators with nullity equal to $ n$, for each possible value of $ n$, is determined.


References [Enhancements On Off] (What's this?)

  • [1] T. Ando, T. Sekiguchi, and T. Suzuki, Approximation by positive operators, Math. Z. 131 (1973), 273-282. MR 0320792 (47:9326)
  • [2] C. Apostol, L. A. Failkow, D. A. Herrero and D. Voiculescu, Approximation of Hilbert space operators, vol. II, Pitman, Boston, Mass., 1984.
  • [3] R. Bouldin, Positive approximants, Trans. Amer. Math. Soc. 177 (1973), 391-403. MR 0317082 (47:5630)
  • [4] -, The essential minimum modulus, Indiana Univ. Math. J. 30 (1981), 513-517. MR 620264 (82i:47001)
  • [5] J. B. Conway, A course in functional analysis, Springer-Verlag, New York, 1985. MR 768926 (86h:46001)
  • [6] J. Feldman and R. V. Kadison, The closure of the regular operators in a ring of operators, Proc. Amer. Math. Soc. 5 (1954), 909-916. MR 0068749 (16:935g)
  • [7] P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887-933. MR 0270173 (42:5066)
  • [8] -, Positive approximants of operators, Indiana Univ. Math. J. 21 (1972), 951-960. MR 0291829 (45:919)
  • [9] S. Izumino and Y. Kato, The closure of invertible operators on a Hilbert space, Acta Sci. Math. (Szeged) 49 (1985), 321-327. MR 839947 (87h:47101)
  • [10] D. D. Rogers, Normal spectral approximation, Ph.D. thesis, Indiana Univ., 1975.
  • [11] -, Approximation by unitary and essentially unitary operators, Acta Sci. Math. (Szeged) 39 (1977), 141-151. MR 0448130 (56:6439)
  • [12] P. Y. Wu, Approximation by invertible and noninvertible operators, J. Approximation Theory (to appear). MR 990341 (90c:47003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A05, 47A30, 47A99

Retrieve articles in all journals with MSC: 47A05, 47A30, 47A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0938658-5
Keywords: Nullity, approximation theory, operator norm, distances in the ring of operators, essential minimum modulus, index
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society